People who struggle with chronic pain know how difficult it can be to treat. Muscle strains and injuries can lead to muscle tightness, which can make physical therapy and recovery a real challenge. Common pain relievers are usually not effective in relieving this type of pain. Muscle relaxants might ease the tension and pain that causes discomfort. But can someone taking methocarbamol develop a substance use disorder from it?

What Is Methocarbamol?

Methocarbamol is a medicine prescribed to treat musculoskeletal pain. It is typically used in combination with physical therapy and rest by relaxing muscles that have been injured. It falls under the category of drugs called central nervous system (CNS) depressants. The drug works by blocking nerve impulses that are sent to the brain.

It does come with some side effects, although not as many as those linked to narcotics use. Some effects experienced are drowsiness, dizziness, blurry vision, upset stomach, nausea, fever, or discoloration of urine. Loss of motor control is also possible as muscles begin to relax. A rash or itchiness are generally signs of being allergic to the medicine.

Does Methocarbamol Have Abuse Potential?

Methocarbamol is not a federally controlled substance, such as opioids. It does require a prescription from a doctor to obtain. The potential for addiction or abuse is considered low when compared with opioids or benzodiazepines.

Anecdotal reports, as noted by Everyday Health, relay that abusing methocarbamol in high doses may cause the feeling of being “high.” Mild narcotic-like effects might be experienced if the medicine is abused. However, there is very little evidence that it does. Recreational users might find these effects to be pleasurable, although, it is not a drug that is usually abused.

What Happens If You Abuse Methocarbamol?

Some people who have abused methocarbamol reported feelings of dysphoria. This is a condition in which someone has a sense of unease or dissatisfaction.

Dysphoria might involve feelings of depression and anxiety. Other side effects of abuse could include sedation, vomiting, ataxia, and changes in heart rate. Tachycardia (fast heart rate) can occur and be dangerous or possibly fatal. If you experience these side effects, discuss them with your doctor, and more so if you’ve taken a high dose of the drug. 

When the possibility of abusing methocarbamol occurs, it is generally thought that when it is taken with other drugs or alcohol, it can possibly cause an overdose. Also, if extremely large doses are taken to feel “high,” the possibility of a much slower heart rate or the possibility of going into a coma exists.

 Signs of a possible overdose include:

  • Sweating
  • Difficulty breathing
  • Severe dizziness
  • Severe drowsiness
  • Loss of consciousness
  • Shaking on one side of the body
  • Seizures

While some symptoms of methocarbamol use may resemble those of narcotic abuse, this medication is not considered addictive. Use of the drug may slow down one’s mental or physical abilities (or both); therefore, avoid activities that involve operating any type of motor vehicle or machinery. 

If you experience any of these symptoms, call 911 for emergency medical help.

Tap to GET HELP NOW: (844) 326-4514